Fentanyl Overdose Symptoms, Causes & Treatment

Medically Reviewed by:
Medically Reviewed by:

A fentanyl overdose is a medical emergency. If you or someone you know is experiencing overdose symptoms, immediately contact 911 or the Poison Help line (1-800-222-1222) for help.

Fentanyl is a common medication used to address severe pain in a controlled setting. It is one of the strongest opioids on the market, and it is only available through a doctor’s prescription. Unfortunately, because Fentanyl is such a potent pain medication, it has also become popular on the street. Opioid use is on the rise, and according to information published by the Centers for Disease Control and Prevention (CDC) and the National Institute on Drug Abuse, in 2021 alone, there were more than 71,000 deaths from fentanyl and other synthetic opioids alone. 

As a powerful pain medication, fentanyl is also heavily prone to substance abuse, which is why it is important to understand how a fentanyl overdose may appear and what the treatment options are.

What Is Fentanyl?

According to information shared by the Centers for Disease Control (CDC), fentanyl is a synthetic opioid that is approximately 100 times more powerful than morphine. Even though this makes fentanyl a powerful painkiller, it can also make it highly prone to opioid addiction concerns. Fentanyl targets receptors in the brain to provide rapid pain relief in small doses.

Due to fentanyl being such a powerful pain medication, it is very tightly controlled by the Drug Enforcement Administration. Much of the fentanyl found on the street has a manufactured illegally. Fentanyl found on the street is commonly mixed with other illicit substances. Examples include

  • ecstasy
  • methamphetamine
  • heroin
  • oxycodone
  • and other opioids

When these drugs are mixed together, they can create a powerful cocktail that increases the chances of someone suffering a fentanyl overdose. There are even situations where someone may believe they are purchasing something else, but end up with fentanyl instead.

As an example, one recently published research study found that the majority of people who died of a drug overdose tested positive for not only fentanyl but a number of other illegal drugs.

Because of fentanyl’s potency, it does not take much to lead to an overdose. That is why it is important to recognize Fentanyl overdoses as quickly as possible. That way, everyone can get the care they need.

What Does a Fentanyl Overdose Look Like?

Fentanyl doses are typically prescribed in micrograms. Therefore, it does not require a lot of fentanyl for someone to suffer an overdose. Everyone has different reactions to both illicit drugs and prescription medications, and the exact symptoms of a fentanyl overdose can vary depending on how much someone has taken and what their tolerance is.

Some of the most common symptoms that could indicate a fentanyl overdose include:

  • Profuse nausea and vomiting
  • Drowsiness leading to unresponsiveness
  • Arms and legs that appear limp and weak
  • Slow or nonexistent breathing (respiratory depression)
  • Nails, lips, and skin that turn blue
  • Skin that feels cold and clammy
  • Very small, constricted pupils, usually called miosis
  • Sounds of choking or gurgling 

A fentanyl overdose is a medical emergency, and medical attention is required as quickly as possible. Contact 911 if you believe you or someone you know is overdosing. 

Begin Recovery

Whether you’re seeking treatment for yourself, a loved one or as a referring physician, we are always available to answer your questions and help connect you with the resources you need.

How Does a Fentanyl Overdose Happen?

There are a number of reasons why fentanyl overdoses have become so common. They include:

  • Fentanyl is incredibly potent, which means that it does not require a lot for someone to get addicted to it.
  • There has been increased demand for fentanyl on the street, which has led to a flood of fentanyl on the black market.
  • Fentanyl is frequently combined with other illicit substances, making it easier for someone to overdose.
  • It does not require a large amount of fentanyl for someone to suffer an overdose.
  • Someone who is attempting to purchase another drug may not realize the drug has been mixed with fentanyl, leading to a potential overdose.

Furthermore, there are several risk factors that could make it more likely for someone to suffer a fentanyl overdose. They include:

  • Ingesting fentanyl with other prescription opioids
  • Ingesting fentanyl after a long period of abstinence can reduce someone’s tolerance for opioid medications
  • Taking fentanyl in combination with alcohol, cocaine, benzodiazepines, or methamphetamine
  • Taking fentanyl that has been purchased on the street

Substance use disorders can happen to anyone, and unfortunately, substance abuse issues surrounding fentanyl have become more common. The sooner someone recognizes a fentanyl overdose, the faster medical intervention can take place.

What Should You Do if You Feel Like Someone Has Suffered a Fentanyl Overdose?

If you believe you have come across someone who is suffering from a fentanyl overdose, there are several steps you should take. They include:

  • A fentanyl overdose is always a medical emergency. It is critical to call 911 as soon as possible to get first responders to come to the scene.
  • If you have naloxone (Narcan) available, you should administer it. This is an opioid antagonist. That means that naloxone will block fentanyl from binding to opioid receptors. That way, the effects of opioid medications in the bloodstream could be stopped. Remember that fentanyl is incredibly potent, so naloxone may need to be administered more than once. It is available as a nasal spray.
  • You should stay next to the person to monitor their breathing. If the person is still awake, you should try to interact with them and stimulate them to help them remain alert.
  • If you believe the person is choking, you should try to roll them on their side. That way, their saliva, and vomitus will not fall back into their airway.
  • If the person is not choking or vomiting, you should not try to make them vomit. It will only increase the risks of aspiration. 
  • As soon as medical personnel arrives, you should follow their instructions. 

With rapid medical intervention, these steps could save someone’s life.

What Long-Term Treatment Is Required for a Fentanyl Overdose?

Once someone who has suffered a fentanyl overdose is brought to a medical facility, steps will be taken to ensure they’re breathing. CPR and rescue breathing might be required, and a breathing tube may need to be inserted to help someone maintain circulation.

Then, it is important to discuss long-term care options for someone who has suffered an opioid overdose. A fentanyl or carfentanil overdose could be a sign of a deeper substance abuse problem. That means comprehensive mental health treatment could be required. A few examples of treatment options that could be beneficial include:

  • Inpatient therapy might be needed to help someone obtain sobriety and learn coping skills that can help them deal with cravings.
  • Group therapy can also be beneficial, as it gives people an opportunity to learn from the experiences of others.
  • After leaving an inpatient treatment center, outpatient therapy can help someone maintain sobriety.
  • Individualized counseling is beneficial because it allows someone to customize their overdose prevention and treatment options to meet their needs.

Anyone who requires mental health treatment should have access to it. It’s important to reach out to a treatment facility like Riverside Recovery to see what resources and options are available for opioid addiction.

To learn more about treatment options for fentanyl addiction, reach out to a Riverside Recovery admissions coordinator today. 

You do not have to go through this situation alone. Contact us today to speak to a member of our team.

  1. CDC, National Center for Health Statistics–U.S. Overdose Deaths In 2021 Increased Half as Much as in 2020 – But Are Still Up 15%

  2. Centers for Disease Control and Prevention, National Center for Injury Prevention and Control–Fentanyl Fact

  3. National Institute on Drug Abuse–What is Fentanyl?

Written By:
Written By:

Riverside Recovery Editorial Team